Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Midland/Odessa, TX

July 12, 2006Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2006, 3:04 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 3:04 PM MDT (21:04 UTC)
Expired
Jul 12, 2006, 6:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 151 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 122107
FFWMAF
NMC025-130000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM MDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR 
  GLADIOLA...OR 11 MILES EAST OF TATUM...MOVING EAST AT 5 MPH.
  ANOTHER THUNDERSTORM CAPABLE OF FLASH FLOODING WAS LOCATED 
  6 MILES NORTHEAST OF LOVINGTON...AND WAS MOVING EAST AT 5 MPH.  

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  TATUM...
  BRONCO...
  GLADIOLA...
  MCDONALD...
  LOVINGTON...
  RURAL AREAS OF NORTHEASTERN LEA COUNTY...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS...CREEKS...AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3313 10356 3285 10336 3293 10306 3355 10307
      3353 10342

$$
1 follow-up statement
000 
WGUS74 KMAF 122313
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT WED JUL 12 2006

NMC025-130000-
LEA-
507 PM MDT WED JUL 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN LEA COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MOST OF THE THUNDERSTORMS HAD MOVED OUT OF THE WARNED AREA.  
HOWEVER...ADDITIONAL THUNDERSOTRMS CAPABLE OF PRODUCING HEAVY 
RAINFALL WERE REDEVELOPING OVER NORTHERN LEA COUNTY. THESE STORMS
WERE LOCATED NEAR LOVINGTON AND CAPROCK...AND WERE MOVING EAST AT 
10 MPH. LOCATIONS BETWEEN TATUM AND BRONCO...AND JUST NORTHEAST OF
TATUM THAT ALREADY RECEIVED HEAVY RAINFALL COULD RECEIVE ADDITIONAL 
HEAVY RAINS.    

LOCATIONS THAT COULD BE AFFECTED BY THESE HEAVY RAINS INCLUDE...
TATUM...
GLADIOLA...
BRONCO...
MCDONALD...
LOVINGTON...
RURAL AREAS OF NORTHEASTERN LEA COUNTY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3313 10356 3285 10336 3293 10306 3355 10307
      3353 10342

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:31 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 12, 1:31 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT WED JUL 12 2006

.SHORT TERM...
STRONG UPPER RIDGE CENTERED OVER AZ/NM AND MOIST SOUTHERLY LOW
LEVEL FLOW WILL COMBINE TO PRODUCE UNSEASONABLY WARM TEMPERATURES
OVERNIGHT.  LOWS FOR MOST OF THE AREA WILL BE IN THE MID TO UPPER
70S WITH 60S FOR NORTHERN LEA AND HIGHER ELEVATIONS OF FORT
DAVIS/MARFA REGION.

EVEN THOUGH GUIDANCE ONLY GIVING LOW POPS... MODELS CONTINUE TO
DEVELOP PRECIP OVER SOUTHEASTERN NEW MEXICO... NORTHWEST PERMIAN
BASIN... AND MARFA PLATEAU DURING THE LATE AFTERNOON INTO THE
EVENING HOURS.  THEREFORE HAVE LEFT IN POPS WEST AND INCREASED POPS
NORTH TO MATCH UP BETTER WITH NEIGHBORS.  DID EXPERIENCE SOME FLASH
FLOOD CONDITIONS LAST NIGHT IN EDDY COUNTY AND AS OF 18Z ALREADY
STARTING TO GET A FEW ECHOS NEAR QUEEN.  GIVEN 12Z MAF PRECIPITABLE
WATER VALUE OF 1.3 INCHES SOME OF THE STORMS THAT DEVELOP COULD
BECOME HEAVY RAINERS.  WILL HIGHLIGHT CONCERN IN HWO.

.LONG TERM...
HIGH PRESSURE ALOFT ACROSS THE ROCKIES TO THE GULF COAST WILL
DOMINATE THE WEATHER PATTERN THROUGH THE EXTENDED FORECAST...
WITH A GENERAL NORTHEAST TO EASTERLY FLOW ALOFT REGIME. THIS WILL
FORCE DISTURBANCES ACROSS THE GULF WESTWARD...SOUTH OF THE BIG BEND
THROUGH OLD MEXICO. POPS THE NEXT FEW DAYS WILL HINGE ON
DISTURBANCES IN THE SOUTHERN PLAINS IN REGION OF WEAKNESS IN
THE HIGH WITH A WEAK SURFACE TROUGH IN PLACE. WENT WITH 20
POPS THROUGH THE WEEKEND IN THE OROGRAPHICALLY FAVORED HIGHER
TERRAIN IN THE STEEPEST LAPSE RATES. ISOLATED TO MAINLY WIDELY
SCATTERED POPS IN OTHER AREAS HINGED ON PLACEMENT OF DISTURBANCES
WITHIN REGION OF 700-500 MILLIBAR RELATIVE HUMIDITY VALUES OF 70
PERCENT OR GREATER ON THE GFS40 MODEL...WHICH AGREED REASONABLY WELL
THROUGH 84 HOURS WITH THE NAM80 MODEL. BEYOND SATURDAY DID NOT
MAKE MUCH CHANGE IN CONTINUED EASTERLY FLOW ALOFT. DID NOT SEE STRONG
ENOUGH SIGNALS YET TO ADD WEATHER GRID WITH TIMING AND PLACEMENT
OF DISTURBANCES AND MOISTURE IN QUESTION. TWEAKED TEMPERATURE AND
WIND GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 100  77 100 /  10  10  10  10
CARLSBAD NM                73 106  74 103 /  20  20  20  10
DRYDEN TX                  74 100  77  99 /   0   0   0  10
FORT STOCKTON TX           75 102  76  99 /  10  10  10  10
GUADALUPE PASS TX          72 101  74  98 /  20  20  20  10
HOBBS NM                   69 105  72 103 /  20  20  20  20
MARFA TX                   63  94  62  91 /  10  20  20  20
MIDLAND INTL AIRPORT TX    74 103  78 100 /  10  10  10  10
ODESSA TX                  75 103  78 101 /  10  10  10  10
WINK TX                    79 111  79 108 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/12
Hazardous weather outlook, Jul 12, 1:43 PM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED JUL 12 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
243 PM CDT WED JUL 12 2006 /143 PM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
FOR THE REMAINDER OF THE AFTERNOON...HOT WEATHER WILL CONTINUE
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WITH TEMPERATURES
CLIMBING OVER 100 DEGREES. OVERNIGHT LOWS WILL BE ABOVE NORMAL IN
THE MID 70S.

ISOLATED THUNDERSTORMS WILL ALSO FORM ACROSS THE REGION BRINGING
THE THREAT OF BRIEF HEAVY RAINFALL...DANGEROUS LIGHTNING AND WIND
GUSTS TO 50 MPH. SOME LOCATIONS WITHIN THE OUTLOOK AREA MAY ALSO
EXPERIENCE FLOODING DUE TO SWOLLEN DRAWS AND ARROYOS AS WELL AS
SATURATED SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT WEATHER WILL CONTINUE WITH WIDESPREAD TEMPERATURES OVER 100
DEGREES. PEOPLE SHOULD TAKE CAUTION WHEN ENGAGING IN OUTDOOR
ACTIVITIES DURING THE HEAT OF THE DAY. REMEMBER TO DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:57 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 12, 3:48 PM MDTSevere Thunderstorm WarningMAFLea45 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.